Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 5, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 2, 2020, 4:05 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 2, 2020, 10:00 AM EDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2020, 4:05 AM EDT (08:05 UTC)
- In effect from
- Aug 2, 2020, 10:00 AM EDT
- Expired
- Aug 3, 2020, 12:00 PM EDT
- In force
- 26 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 8.1 hours before the alert went out and 397 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WHUS43 KMQT 020805 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 405 AM EDT Sun Aug 2 2020 MIZ005-006-030200- /O.NEW.KMQT.BH.S.0005.200802T1400Z-200803T0200Z/ Marquette-Alger- 405 AM EDT Sun Aug 2 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Marquette and Alger Counties. * WHEN...From 10 AM EDT this morning through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
2 follow-up statements
718 WHUS43 KMQT 021942 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 342 PM EDT Sun Aug 2 2020 MIZ005-006-031600- /O.EXT.KMQT.BH.S.0005.000000T0000Z-200803T1600Z/ Marquette-Alger- 342 PM EDT Sun Aug 2 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY MORNING... * WHAT...Dangerous swimming conditions are due to high wave action and strong rip currents. * WHERE...Alger and Marquette Counties. * WHEN...Through Monday morning. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
754 WHUS43 KMQT 030753 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 353 AM EDT Mon Aug 3 2020 MIZ005-006-031600- /O.CON.KMQT.BH.S.0005.000000T0000Z-200803T1600Z/ Marquette-Alger- 353 AM EDT Mon Aug 3 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WHAT...Dangerous swimming conditions are due to high wave action and strong rip currents. * WHERE...Alger and Marquette Counties. * WHEN...Until noon EDT today. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 2, 1:38 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 2, 1:38 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Marquette MI 138 AM EDT Sun Aug 2 2020 .SHORT TERM...(This evening through Sunday) Issued at 339 PM EDT SAT AUG 1 2020 Afternoon diurnal cumulus developed across the area, with light gradient winds allowing lake-breeze boundaries to develop this afternoon. While gradient winds were weak, light southerly flow over the east half of Upper Michigan did allow the Lake Michigan breeze to push well-inland, and keep the Lake Superior lake breeze pinned to the shoreline for the most part. This allowed temperatures to warm into the 80s along the shoreline of Lake Superior given the initially downsloping southerly winds. Elsewhere, widespread lower 80s were observed across the area, outside of near Lake Michigan where most spots clung to the 70s. Current RAP analysis shows a narrow axis of 1000-1500 J/kg of SBCAPE nosing into far western Upper Michigan, helping fuel the ongoing pulsey convection just across the border in NW Wisconsin. Deep-layer shear remains weak so do not anticipate these storms to hold together for long, but there could be an isolated storm or two that produces some locally heavy rain over western Gogebic County over the next few hours. As the front continues to move in showers and a few thunderstorms will remain possible across the west overnight, and then chances increase across the central early/mid morning on Sunday. Moderate to locally heavy rain may develop at times with the slowly progressing front. Gusty north-northeast winds develop behind the front ushering in unseasonable cold air advection across the region. This will favor gusty north-northeast winds and a sharply cooler more fall- like day on Sunday. These gusty onshore winds could gust upwards of 30-35 mph along the shoreline of Lake Superior will bring high wave action to nearly the entire Lake Superior shoreline. This could result in some minor lakeshore flooding and shoreline erosion in spots. Waves don't look high enough for any lakeshore flood products at this time. These high waves will also cause concerns for dangerous swimming conditions for Lake Superior beaches across Marquette and Alger counties. With daytime highs in the lower 60s and lingering showers expected to persist through much of the day, weather won't be ideal for a beach day, but it should be noted that swimming conditions will be dangerous. Respect the power of the Great Lakes from a safe distance. Confidence is not high in regards to when the showers come to an end given the unseasonably cold air advecting into the area on Sunday, but models do show much drier air working into the region late in the day. This should help scattered out any lingering showers throughout the late afternoon and evening hours from west to east. .LONG TERM...(Sunday night through Saturday) Issued at 350 PM EDT SAT AUG 1 2020 High-amplitude flow will persist across the mid- and upper latitudes of North America much of next week. Kicking things off Sunday evening, models continue to show ridging extending north from the Desert Southwest all the way through the Canadian Rockies and strung out positively-tilted troughing downstream covering much of the Mississippi Valley and Upper Great Lakes. Locally, the cold front associated with this trough will have cleared the area by Sunday evening, leaving the whole UP in chilly NE flow. NAM and GFS model profiles show low-level saturation waning Sunday evening and thus onshore/upslope drizzle in the highlands of Marquette/Baraga counties coming to an end. However, lake-based instability and onshore NE flow will keep cloud cover going for much of the area through the night Sunday night. Given the cloud cover and continuing gradient wind around 5-10 kts even inland, hedged on the warmer side of guidance (75th percentile of models) with lows mostly expected to be in the 50s but with some upper 40s possible interior west. Monday and Tuesday, the thermal trough will be overhead with 850 mb temps in the deterministic and ensemble models right around 4-5 C. As previous discussions have noted, this is abnormally cool for this time of year, but not even close to record cold. Still, the NBM and its statistical bias correction is running quite warm given the magnitude of the cool air aloft, plus considerable cloudiness owing to the advection of lake moisture onshore form Lake Superior. Each day went with the 25ht percentile of model guidance for highs and then blended that in with the CONSRaw and back in with some of the NBM (which is mostly a canceling effect anyway) to arrive at highs in the 60s across the board - low 60s north-central and mid to upper 60s east and south-central. Speaking of sky cover, needed to adjust that upward over NBM initialization as well as most NAM and GFS soundings are quite cloudy both days (and understandably so). Monday night and Tuesday night will be quite chilly by August standards as well. Monday night is a bit more uncertain as there will likely still be some at least scattered clouds hanging around. But by Tuesday night the mid-level trough will be closing off and lifting off to the northeast, allowing low-level ridging to build in. With the approach of this high pressure, skies clear and winds go light which leads to a higher certainty of chilly overnight temps. Widespread low to mid 40s are expected (away from the lakeshores) with mid 30s (and perhaps a little bit of patchy frost) possible over the coolest spots of the interior west. Thursday, the GFS brings a short wave through the region in deamplifying northwest flow. This would lead to some showers, but the EC and UKMET are dry (the EC digs the wave much farther south) so had no objections to keeping the NBM slight chance POPs during this period. Looking out even further, a new warming trend begins Friday. By Saturday, the deterministic GFS and EC, as well as the GEFS mean, all bring 850 mb temps back up to near 15 C as the aforementioned western US ridging shifts eastward into the Mississippi Valley and Great Lakes. This will brings highs back into the 80s in all likelihood. And according to the latest CPC Day 8-14 outlook, that's just the beginning of another long strength of above normal temps that will continue into the middle of the month. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 132 AM EDT SUN AUG 2 2020 A cold front will move through Upper Michigan overnight and this morning bringing deteriorating conditions through the west to IFR overnight and to KSAW by midday. Behind the front, much colder air aloft moves in, as gusty north-northeast winds prevail along with additional showers chances. Conditions may improve to MVFR this afternoon at KIWD/KCMX and to VFR by evening while conditions are slower to improve at KSAW to MVFR later this afternoon. && .MARINE... Issued at 339 PM EDT SAT AUG 1 2020 Little has changed in the forecast, outside of a slightly slower arrival to the stronger north-northeast winds tonight through Sunday. A cold front is still expected to push across Lake Superior tonight into early Sunday morning, bringing north-northeast winds of 20 to 25 knots, with gusts around 30 knots. Expect the stronger winds to develop over the west half of the lake tonight, then shifting over the north-central through Sunday morning, and then the south-central/eastern parts of the lake late morning through the afternoon hours. Have not issued a gale warning, as right now the main area of enhanced winds looks to be transient with the the enhanced pressure gradient moving west to east across the area. As previously noted a few gale force gusts seem likely at higher platforms. Sunday night, northeast winds relax to 15 to 20 knots, and then further relaxing to 10 to 15 knots through mid-week as high pressure starts to move in. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Ritzman LONG TERM...RJC AVIATION...JLB MARINE...Ritzman
Hazardous weather outlook, Aug 1, 4:19 PM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 419 PM EDT Sat Aug 1 2020 MIZ001>007-009-022030- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic- 419 PM EDT Sat Aug 1 2020 /319 PM CDT Sat Aug 1 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There is a slight chance of thunderstorms this evening, mainly west of Marquette. .DAYS TWO THROUGH SEVEN...Sunday through Friday Blustery northeast winds will build waves on Lake Superior to around 8 feet on Sunday. This will cause there to be a high swim risk for all Lake Superior beaches Sunday and Sunday night. Some minor beach erosion is possible as well. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ010>014-084-085-022030- Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 419 PM EDT Sat Aug 1 2020 /319 PM CDT Sat Aug 1 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There is a slight chance of thunderstorms over western Upper Michigan this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-022030- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 419 PM EDT Sat Aug 1 2020 /319 PM CDT Sat Aug 1 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight There is a slight chance of thunderstorms over portions of western Lake Superior this evening. A few north to northeast gale force gusts to 35 knots are possible late tonight over portions of western Lake Superior. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few gale north to northeast gale force gusts to 35 knots are possible Sunday morning over portions of western and central Lake Superior. See the latest Open Lake Forecast for more details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-022030- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 419 PM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. RJC
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.